Doctor's Notes on Aspirin Poisoning
Aspirin (also known as sodium salicylate) is a medication used to treat pain and other problems like arthritis and even heart attacks. However, poisoning occurs when aspirin is taken in high dosages. The early symptoms of acute aspirin poisoning may include tinnitus (ringing in the ears) and impaired hearing. Stomach irritation may occur. Higher dosages can produce additional symptoms of hyperventilation (fast breathing), vomiting, dehydration, fever, double vision, and feeling faint. High doses may also result in severe symptoms such as confusion, abnormal or bizarre behavior, poor balance when walking, seizures and coma and/or death.
Most aspirin poisoning is due to exposure to high doses of the drug. These high doses are usually classified as either accidental or intentional poisoning. Accidental poisonings are usually due to individuals taking inappropriate high levels of medication, especially over-the-counter aspirin. This occurs most often in elderly patients. Children can overdose with aspirin if they encounter drug think it is candy. Child-resistant packaging has markedly reduced this cause of accidental aspirin poisoning.
Some individuals intentionally poison themselves in order to commit suicide or to gain attention. Other people have used high doses of aspirin to commit child abuse or to murder someone by poisoning them.
Poison control in the US can be reached by calling 1-800-222-1222 at any time or go to your nearest emergency department if you suspect that you or someone you know may have aspirin poisoning.
Pain : Test Your IQ of Pain QuizQuestion
Medically speaking, the term "myalgia" refers to what type of pain?See Answer
Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.